|Can I stop any meds that may contributing to lipoatrophy?
Feb 1, 2011
I would like to know if any of these meds are contributing to my lipodistrophy - Norvir,Viread,Lexiva,and Epzicom I have been hiv for 24 yrs and have been on many different meds. My t cells or over 900 and viral load is nondetectable. I don't want to be on any that are causing further problems with facial wasting.
| Response from Dr. Pierone
Hello, and thanks for posting.
You are currently on what would be considered a 4 drug regimen for treatment of HIV infection. Norvir and Lexiva count as one drug because the Norvir in low dose simply boosts the drug levels of Lexiva to make it more effective. HIV is typically treated with 3 active drugs so the first question is whether you need to be on so many medications. If you have multi-drug resistant virus, a 4 drug combination may be appropriate.
Epzicom contains Ziagen (abacavir) and Epivir (lamivudine). These agents are nucleoside reverse transcriptase inhibitors. Viread (tenofovir) is a nucleotide reverse transcriptase inhibitor. All of these "nukes" are associated with lipoatrophy to varying degrees. The worst offenders in this class are ddI (Videx), AZT (Retrovir), and d4T (Zerit) and the good news is that you are not taking any of them.
Because of the association of nukes with facial lipoatrophy there has been increased interest antiretroviral treatment that does not contain any of these medications. One example of a nuke-sparing regimen would be a boosted protease inhibitor (like Novir-Lexiva) and Isentress (an integrase inhibitor). Another would be Intelence (a non-nucleoside reverse transciptase inhibitor) and Isentress.
The problem is that we don't yet have many studies of nuke-sparing regimens. However, the studies that have been performed so far, in most instances, have demonstrated similar rates of viral replication control with these regimens compared to standard nuke-based treatments.
It would be worthwhile for you to discuss options such as these with your doctor.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Itchy Skin After Getting Head Sign Of HIV AIDS
- Itchy Testicles After Anal Fingering Sign Of HIV AIDS
- Rectal Bleeding After Anal Fingering Worried I Have HIV
- Sore On Mouth After Touching Sperm Worried I Have HIV
- Swollen Glands After Anal Fingering Worried I Have HIV
- Can You Catch Hepatitis From Oral Sex?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.